Klonopin is a benzodiazepine and a brand name of the drug clonazepam. Klonopin lasts a lot longer in the body than many other benzodiazepines and it is often prescribed as a treatment for panic attacks, epilepsy, anxiety, restless legs syndrome, and certain phobias. Klonopin can create a sense of drowsy calmness that can be very addictive. Therefore, the drug is meant to be used on a short-term basis only. This limit is because long-term use may lead to tolerance, dependency, and addiction.
People can form a physical dependence to Klonopin, as well as a psychological addiction. Even people who have a prescription can unknowingly misuse it. This type of misuse happens as people build a tolerance to the drug and attempt to take more to experience the original sensation.
Long-term Klonopin use can damage the natural reward system. This damage makes it harder to feel pleasure or experience calmness naturally without it, leading to drug cravings and compulsive drug use.
Symptoms of Klonopin Abuse
One of the initial signs of Klonopin misuse is often a preoccupation with the drug. Someone might put a lot of focus on when they’re going to take their next dose, or they might seem very concerned about running out before they can get a new prescription.
Someone who’s abusing Klonopin may seek to buy it off the streets or take it more often than directed by their doctor. They also may take higher doses than what they’re prescribed.
As Klonopin addiction worsens, people may seem to lose interest in school, work or friends. They may be unable to focus on other areas of their lives. They may continue to use the drug, regardless of the consequences.
Physical Symptoms of Klonopin Abuse
Someone who takes Klonopin is likely to experience side effects. These Klonopin symptoms can increase when the drug is mixed with alcohol or other drugs like opioids. It is never recommended to take Klonopin with alcohol, and should only be combined with opioids under the close supervision of a doctor. Many of the following Klonopin side effects can make it very dangerous to drive or operate machinery while using Klonopin:
- Slowed reaction time
- Impaired judgment
- Problems walking
Psychological Symptoms of Klonopin Abuse
One of the first signs of Klonopin misuse is becoming focused on obtaining the drug. Other signs include feeling like you can’t calm down or go to sleep without it. Some people may even mix it with alcohol or other drugs to increase their effects.
Klonopin may damage memory functions and cause lasting damage to the brain when used or misused for a long time. The more frequent the drug is misused, the more dependent the brain becomes and the harder this damage may be to reverse. Attention spans may be impaired in someone abusing Klonopin. The drug is especially harmful to the brains of older adults.
Some people can have what is called a “paradoxical reaction” to Klonopin. This reaction means the drug causes the behavior it’s meant to prevent. For example, Klonopin can cause increased irritability, anxiety and agitation in some people.
Other Klonopin Side Effects
Klonopin is also responsible for causing overdoses. If someone overdoses on Klonopin, it’s important to get them to the hospital quickly, because they can die without treatment. The risk of a Klonopin overdose is particularly high if the drug was combined with alcohol or another drug, like an opioid. Overdose symptoms that can occur with Klonopin include:
- Loss of control over bodily movements
- Slurred speech
Effects of Long Term Klonopin Abuse
Chronic use of Klonopin can cause tolerance to develop. Tolerance happens when someone’s body becomes used to the presence of the drug in their system and usual doses are no longer effective.
Long-term use of Klonopin may also lead to a rebound effect of the issues the drug was initially treating. For example, anxiety and panic can be heightened if a person misses a dose of the drug. Some doctors think this rebound effect happens because long-term use of Klonopin may damage to the brain’s natural reward system. The damage makes it harder to feel calm without the drug. Long-term misuse may lead to declining memory and brain damage. This kind of damage can be difficult to reverse.
Signs of Klonopin Addiction
Signs of Klonopin addiction vary from person to person. However, there are certain general symptoms and behaviors to look out for that may indicate the presence of an addiction:
- Doing worse at work or in school
- Abandoning favorite hobbies
- Using the drug even though you see the negative effects it has on your life
- Feeling like you need the drug to function
- Struggling to cut back usage, even if ordered to by a doctor
Klonopin Withdrawal Symptoms
When the brain becomes dependent on a drug such as Klonopin, the sudden removal of it may cause withdrawal. Withdrawal symptoms generally start within a few days of stopping Klonopin. Benzodiazepine withdrawal can be intense and dangerous to manage without professional help. Withdrawal may include symptoms like:
- Panic attacks
- Weight loss
- Mental status changes
Klonopin Addiction Intervention
The first step to overcoming a Klonopin addiction is reaching out for help. Withdrawal from Klonopin can be extremely dangerous without a doctor’s help. A detox program can help you safely quit Klonopin and get back to a healthy place.
If you or a loved one struggle with Klonopin addiction, The Recovery Village can help. Contact The Recovery Village to speak to a representative to learn more about how individualized treatment programs address addiction along with any co-occurring disorders.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.